Florida, 2007

Rip Current in Florida, October 7, 2007

October 7, 2007 · NWS MLB · 1 event in 1 county or zone

Large surf produced rip currents along the east central Florida beaches.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Large surf produced rip currents along the east central Florida beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 7, 1:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 7, 1:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT SUN OCT 7 2007

.DISCUSSION...

DEEP ERLY FLOW WILL CONTINUE ACROSS THE REGION OVERNIGHT AS THE
LARGE CONTINENTAL RIDGE OVER THE MID ATLC/OH VALLEY INTERACTS WITH
THE WEAK INVERTED TROF OVER THE NW CARIB.  THESE EASTERLIES WILL TAP
A LARGE AREA OF DRY AIR LURKING JUST N OF THE BAHAMAS...BRINING AN
END TO THE ON AGAIN-OFF AGAIN SHRA/TSRA ACTIVITY THAT HAS
PREVAILED FOR THE LAST SEVERAL DAYS.  SHRAS WILL LINGER THROUGH THE
EVENING HRS AS THEY FEED OFF A WEAK H50 VORT MAX OVER THE GULFSTREAM
AND A LCL H25 DIVERGENCE MAX OVER THE NRN PENINSULA...BUT THE DRY
AIR ADVECTION SHOULD SHUT THEM DOWN BEFORE MIDNIGHT.  STEADY ONSHORE
FLOW WILL KEEP MIN TEMPS A SOLID 5-10F DEG ABV CLIMO.

MON-TUE...RIDGE ACROSS THE SE STATES WEAKENS INTO TUE AS ONSHORE
WINDS ALSO RELAX SOMEWHAT BY TUE AFTN. MID AND UPPER LVL DRYING IS
FORECAST THROUGH THE PERIOD WHICH WILL LESSEN COVERAGE OF ONSHORE
MOVING ATLC SHOWERS AND ISOLATED LIGHTNING STORMS. HIGHS WILL
AVERAGE MID 80S ON THE BEACHES TO AROUND 90 ACROSS THE INTERIOR. THE
RISK OF RIP CURRENTS WILL REMAIN ELEVATED INTO TUE AT THE BEACHES
WITH MODERATE EAST SWELLS.

WED-THU...AREA REMAINS IN WEAK PRESSURE PATTERN WITH SFC LOW THAT
WILL MOVE NORTHEAST DEVELOPING ACROSS THE BAHAMAS AND SFC FRONT
MOVING INTO THE SE STATES. ELONGATED WEAK HIGH CENTER IS DISPLACED
TWD NRN FL. ADEQUATE MOISTURE WILL REMAIN FOR MINIMAL 20 PCT POPS
MAINLY ALONG THE TREASURE COAST IN THE MORNING AND ACROSS THE
INTERIOR WITH DAYTIME HEATING EACH AFTN.

FRI-SUN...FIRST FALL FRONTAL PASSAGE LOOKS TO BE IN THE OFFING
FRIDAY WITH MUCH DRIER AIRMASS IN ITS WAKE OVER NRN FL FOR THE WKND.
SPEED OF VEERING FLOW SAT INTO SUNDAY WILL BRING NE TO LIGHT ONSHORE
FLOW BACK TO THE AREA WITH SOME LINGERING MOISTURE BELOW H7. SHOULD
SEE SOME LOWS IN THE MID-UPR 60S FOR THE NRN INTERIOR OVER THE WKND
WITH MAINLY DRY CONDS FRI AFTN INTO SAT. WILL REINTRODUCE LOW 20
PCT POPS SUNDAY WITH SOME SLIGHT MOISTURE INCREASE FROM THE ATLC AS
SFC-H9 FLOW SLOWLY VEERS.

&&

.AVIATION...THRU 00Z...SCT MVFR/ISOLD IFR SHRAS WILL CONTINUE WITH
OCNL SFC WND G25KTS. AFT 00Z...ISOLD MVFR ENDING BY 03Z. VFR ALL
SITES OUTSIDE OF SHRA/TSRA ACTIVITY.

&&

.MARINE...SEAS HAVE RESPONDED TO A LCL WIND SURGE IN THE SFC-H85
LYR... NEARSHORE BUOYS RUNNING 4-6FT...OFFSHORE BUOYS 6-8FT.  THE
JAX-MIA PGRAD REMAINS 5MB...CAPABLE OF SUPPORTING 20KTS OF WIND.
LITTLE CHANGE IN THIS FEATURE OVERNIGHT AS THE RIDGE AXIS REMAINS
OVER THE MID ATLC AND INTERACTS WITH A BROAD LOW LVL TROF CENTERED
OVER THE YUCATAN PENINSULA.

WILL KEEP ADVISORY GOING ACROSS THE NEAR SHORE LEGS INTO MONDAY
MORNING AND THE OFFSHORE WATERS INTO MONDAY AFTERNOON.
OTHERWISE...DECREASING ONSHORE FLOW INTO MID WEEK AND DIMINISHING
MODERATE EAST SWELLS ARE EXPECTED. WINDS MAY INCREASE BACK TO SCEC
LEVELS BEHIND THE COLD FRONTAL PASSAGE TO BEGIN THE NEXT WKND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  87  73  87 /  10  20  20  20
MCO  72  89  72  89 /  10  20  10  20
MLB  77  87  75  87 /  10  20  20  20
VRB  77  88  75  88 /  10  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR COASTAL WATERS
     FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-WATERS FROM
     COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS
     FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....VOLKMER
Hazardous weather outlook, Oct 7, 4:28 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
528 AM EDT SUN OCT 7 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
072100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
528 AM EDT SUN OCT 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

..THUNDERSTORM IMPACT...
A BRISK...MOIST ONSHORE FLOW WILL CONTINUE TO RESULT IN SCATTERED
SHOWERS WITH GUSTY WINDS TODAY...ALONG WITH ISOLATED LIGHTNING
STORM ACTIVITY. IF SKIES LOOK THREATENING...HEAD INDOORS UNTIL THE
INCLEMENT WEATHER PASSES.

...RIP CURRENT IMPACT...
ROUGH SURF ALONG WITH A MODERATE THREAT FOR RIP CURRENTS WILL EXIST
TODAY DUE TO A CONTINUED LONG FETCH OF ONSHORE FLOW CASED BY A
LARGE HIGH PRESSURE RIDGE OVER THE EASTERN UNITED STATES. CHECK
WITH YOUR LOCAL BEACH PATROL FOR FURTHER INFORMATION AND REMEMBER
TO ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

...WIND AND SEA IMPACT...
EAST-NORTHEAST WINDS NEAR 20 KNOTS WILL COMBINE TO PRODUCE 6 TO 9
FOOT SEAS OVER THE ATLANTIC TODAY. BECAUSE OF THE DANGEROUS BOATING
CONDITION...A SMALL CRAFT ADVISORY REMAINS IN PLACE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AS HIGH PRESSURE WEAKENS FROM MONDAY ONWARD... DRIER AIR WILL TAKE
HOLD ACROSS EAST CENTRAL FLORIDA...LIMITING DEVELOPMENT OF SHOWERS
AND LIGHTNING STORMS MOST OF THE UPCOMING WEEK. WINDS...SEAS AND
SURF WILL SUBSIDE OVER THE ATLANTIC...HOWEVER MODERATE SWELLS WILL
CONTINUE THROUGH MONDAY AND INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Indian River

When
October 7, 3:00 PM EST
Where
Indian River forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 14 year old boy went into rough surf to help a friend keep her footing and drowned in a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Indian River2007-10-0714MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61255.